Virginia, 2005

Flash Flood in Virginia, June 29, 2005

June 29, 2005 · NWS RNK · 1 event in 1 county or zone

Heavy rains fell between Lynchburg and Rustburg along State Highway 29. Flash flooding occurred at two locations between these towns on this road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains fell between Lynchburg and Rustburg along State Highway 29. Flash flooding occurred at two locations between these towns on this road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 2:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 29, 2:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT WED JUN 29 2005

.SHORT TERM (TONIGHT)...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND WEST OF THE BLUE
RIDGE THIS AFTERNOON AND ARE DRIFTING SE INTO A PIEDMONT THAT IS
FINALLY GETTING SOME SUN. SHOULD DESTABILIZE ENOUGH FOR THE SCT
CONVECTION TO CONTINUE. HAVE KEPT THE CHC POPS THIS EVENING...WITH
THE HIGHEST IN THE FOOTHILLS AND PIEDMONT. THOUGH THERE ARE VERY
HEAVY DOWNPOURS WITH THESE STORMS...THEY ARE MOVING FAST ENOUGH TO
LIMIT RAINFALL AMOUNTS TO LESS THAN AN INCH MOST LOCATIONS. COULD
SEE SOME ISOLATED HEAVIER AMOUNTS WHERE CELLS TRAIN. HAVE KEPT THE
CHC OF HEAVY RAIN WORDING THROUGH THE EVENING. THINK THE CONVECTION
IS MAINLY DIURNAL...SO WILL TAPER OFF AFTER MIDNIGHT. WILL ADD IN
FOG FOR THE LATE NIGHT WITH CLEARING SKIES...LIGHT WINDS...AND
FAIRLY WIDESPREAD RAINFALL. MOS LOWS LOOK REASONABLE...GENERALLY
RANGING THROUGH THE 60S.

&&

.LONG TERM (THURSDAY THROUGH WEDNESDAY)...
UPPER TROUGH AXIS AND BEST LOW LEVEL MOISTURE AXIS SHIFTS EAST OF
THE REGION TOMORROW. THIS WILL MEAN A SLIGHT DECREASE IN
PRECIPITATION CHANCES AS A BRIEF AND WEAK UPPER LEVEL RIDGE TRIES TO
ENTER THE AREA. BUT THIS WONT MEAN A COMPLETE END OF OUR SHOWER AND
THUNDERSTORM CHANCES. FOCUS FOR THE BEST CHANCE WILL BE OVER THE
HIGHER TERRAIN OF SW VA AND NW NC...AND ANY ACTIVITY SHOULD BE
DIURNAL IN NATURE.

COLD FRONT STILL PROGGED TO COME ACROSS THE AREA ON FRIDAY. MODELS
HINTING AT A JUMPING-THE-BLUE-RIDGE SCENARIO WITH THE PRECIP. WONT
BY INTO THAT COMPLETELY ATTM...BUT WILL GO WITH LOWEST POPS IN THE
VICINITY OF THE BLUE RIDGE FRIDAY AFTERNOON.

HEADING INTO THE HOLIDAY WEEKEND HIGH PRESSURE BUILDS INTO THE
REGION BRINGING AN END TO THE PRECIPITATION FOR MOST OF THE AREA.
ALSO COOLER TEMPERATURES AND HEAT INDICES ARE ON TAP. BY MONDAY THE
CENTER OF THE HIGH WILL BE FAR ENOUGH EAST TO ALLOW FOR THE
POSSIBILITY OF RETURN FLOW MOISTURE OFF THE ATLANTIC TO HEAD UPSLOPE
INTO THE MOUNTAINS OF NW NC AND SW VA. WILL CONTINUE WITH SMALL
CHANCES OF SHOWERS/STORMS IN THIS AREA.

TUESDAY INTO WEDNESDAY WILL BRING OUR NEXT POTENTIAL FOR
PRECIPITATION ACROSS A GREAT PORTION OF THE AREA AS A WEAK COLD
FRONT APPROACHES THE AREA. BUT STILL WILL BE NO HIGHER THAN CHANCE
POPS.

&&

.AVIATION...
SCATTERED THUNDERSTORMS DEVELOPING IN THE MTNS THIS AFT WHERE THERE
HAS BEEN MORE HTG. THESE STORMS BECOMING MORE NUMEROUS AND DRIFTING
SE. MAY AFFECT ALL OF THE TAF SITES AT SOME POINT...LATER IN
AFTERNOON EARLY EVENING IN THE PIEDMONT TOWARD DAN. SHOULD BE
DIURNAL...SO I LOOK FOR THE STORMS TO DISSIPATE MID TO LATE EVENING.
I HAVE ADDED IN CB AND/OR THUNDER TO ALL TAFS THRU ABOUT 23Z. LOOKS
LIKE A GOOD NIGHT FOR FOG DEVELOPMENT WITH THE RAINFALL...CLEARING
SKIES AND LIGHT WINDS. HAVE ADDED IFR FOG/CIGS TO MOST TAFS TOWARD
MORNING. ANY IFR FOG/CIGS SHOULD LIFT BY MID MORNING THU.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/DS/JJ
Hazardous weather outlook, Jun 29, 5:33 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EDT WED JUN 29 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301045-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
633 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 29, 1:30 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUN 29 2005

VAZ022-291915-

ROANOKE VA-
230 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORM MOVING THROUGH ROANOKE COUNTY...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF CATAWBA...MOVING SOUTH AT 5 MPH.

THUNDERSTORMS WITH VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND
POSSIBLY SOME SMALL HAIL...WILL CONTINUE TO SLOWLY MOVE SOUTHWARD
THROUGH ROANOKE COUNTY.  STORMS WITH THE HEAVIEST RAINS WILL MOVE
THROUGH SALEM AND THE WESTERN PORTIONS OF THE CITY OF ROANOKE
THROUGH 315 PM EDT.  RAINFALL AMOUNTS COULD REACH UP TO 2 INCHES IN
THE STRONGEST PORTIONS OF THE STORMS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jun 29, 2:36 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED JUN 29 2005

NCZ003-004-020-292100-
SURRY-STOKES-YADKIN-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE
336 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORMS NEAR MOUNT AIRY...

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT
LIGHTNING WILL PERSIST AROUND MOUNT AIRY THROUGH AT LEAST 4:30 PM.
GIVEN THE SLOW MOVEMENT OF THE STORMS...ADDITIONAL RAINFALL
AMOUNTS OF UP TO 2 INCHES COULD OCCUR ALONG WITH GUSTY WINDS TO 40
MPH AND SOME SMALL HAIL. VERY FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES WILL ALSO ACCOMPANY THESE STORMS. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON AREA ROADWAYS. SOME LOCALIZED POOR
DRAINAGE AND LOW LYING FLOODING IS ALSO POSSIBLE. THE STORMS
SHOULD DRIFT SOUTHEAST INTO PARTS OF STOKES AND YADKIN COUNTIES
BETWEEN 3:45 AND 4:30 PM.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
POSSIBLE WARNINGS.
Special weather statement, Jun 29, 3:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT WED JUN 29 2005

VAZ047-292115-
BUCKINGHAM VA-
INCLUDING THE CITY OF BUCKINGHAM
430 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORMS MOVING THROUGH BUCKINGHAM COUNTY...

AT 427 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
CENTENARY TO 6 MILES SOUTHWEST OF WINGINA...MOVING SOUTHEAST AT 10
MPH.  STRONG GUST WINDS OF 20 TO 30 MPH...ALONG WITH DANGEROUS
LIGHTNING...AND RAINFALL AMOUNTS OF AROUND AN INCH IN LESS THAN AN
HOUR CAN BE EXPECTED.  MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER AND MINOR FLOODING ALONG SOME ROADWAYS.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND POSSIBLE WARNINGS.
Special weather statement, Jun 29, 4:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 29 2005

VAZ045-292215-

CAMPBELL VA-
525 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORMS MOVING SLOWLY SOUTHWARD THROUGH CAMPBELL
COUNTY...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTHWEST OF RUSTBURG...MOVING SOUTH AT 5 MPH.

STRONG GUST WINDS OF 20 TO 30 MPH...ALONG WITH DANGEROUS
LIGHTNING...AND RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES AN HOUR
CAN BE EXPECTED.  MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER AND
MINOR FLOODING ALONG SOME ROADWAYS.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND POSSIBLE WARNINGS.

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
June 29, 6:00 PM EST to 8:00 PM EST
Where
Campbell County, 5 mi S of Lynchburg City
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -79.150

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467434.